Duke Mathematical Journal

Exts and vertex operators

Erik Carlsson and Andrei Okounkov

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The direct product of two Hilbert schemes of the same surface has natural K-theory classes given by the alternating Ext-groups between the two ideal sheaves in question, twisted by a line bundle. We express the Chern classes of these virtual bundles in terms of Nakajima operators.

Article information

Duke Math. J., Volume 161, Number 9 (2012), 1797-1815.

First available in Project Euclid: 6 June 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14D21: Applications of vector bundles and moduli spaces in mathematical physics (twistor theory, instantons, quantum field theory) [See also 32L25, 81Txx]


Carlsson, Erik; Okounkov, Andrei. Exts and vertex operators. Duke Math. J. 161 (2012), no. 9, 1797--1815. doi:10.1215/00127094-1593380. https://projecteuclid.org/euclid.dmj/1338987169

Export citation


  • [1] D. M. Bradley, Multiple q-zeta values, J. Algebra 283 (2005), 752–798.
  • [2] M. Brion, “Equivariant cohomology and equivariant intersection theory” in Representation Theory and Algebraic Geometry (Montreal, 1997), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci. 514, Kluwer, Dordrecht, 1998, 1–37.
  • [3] E. Carlsson, Vertex operators and moduli spaces of sheaves, preprint, arXiv:0906.1825v1 [math.AG]
  • [4] E. Carlsson, N. Nekrasov, and A. Okounkov, Exts and Vertex Operators, II, in preparation.
  • [5] N. Chriss and V. Ginzburg, Representation Theory and Complex Geometry, Birkhäuser, Boston, 1997.
  • [6] D. Edidin and W. Graham, Equivariant intersection theory, with an appendix by A. Vistoli, Invent. Math. 131 (1998), 595–634.
  • [7] G. Ellingsrud, L. Göttsche, and M. Lehn, On the cobordism class of the Hilbert scheme of a surface, J. Algebraic Geom. 10 (2001), 81–100.
  • [8] W. Fulton, Equivariant cohomology in algebraic geometry, http://www.math.washington.edu/~dandersn/eilenberg/ (accessed 11 May 2012).
  • [9] L. Göttsche, “Hilbert schemes of points on surfaces” in Proceedings of the International Congress of Mathematicians, Vol. II (Beijing, 2002), Higher Ed. Press, Beijing, 2002, 483–494.
  • [10] I. Grojnowski, Instantons and affine algebras, I: The Hilbert scheme and vertex operators, Math. Res. Lett. 3 (1996), 275–291.
  • [11] V. W. Guillemin and S. Sternberg, Supersymmetry and Equivariant de Rham Theory, Math. Past Present, Springer, Berlin, 1999.
  • [12] M. Lehn, Chern classes of tautological sheaves on Hilbert schemes of points on surfaces, Invent. Math. 136 (1999), 157–207.
  • [13] M. Lehn, “Lectures on Hilbert schemes” in Algebraic Structures and Moduli Spaces (Montreal, 2003), CRM Proc. Lecture Notes 38, Amer. Math. Soc., Providence, 2004, 1–30.
  • [14] W. Li, Z. Qin, and W. Wang, Vertex algebras and the cohomology ring structure of Hilbert schemes of points on surfaces, Math. Ann. 324 (2002), 105–133.
  • [15] W. Li, Z. Qin and W. Wang, “The cohomology rings of Hilbert schemes via Jack polynomials” in Algebraic Structures and Moduli Spaces (Montreal, 2003), CRM Proc. Lecture Notes 38, Amer. Math. Soc., Providence, 2004, 249–258.
  • [16] I. G. Macdonald, Symmetric Functions and Hall Polynomials, 2nd ed., Oxford Math. Monogr., Oxford Univ. Press, New York, 1995.
  • [17] D. Maulik and A. Okounkov, Quantum cohomology of framed sheaves, in preparation.
  • [18] H. Nakajima, Heisenberg algebra and Hilbert schemes of points on projective surfaces, Ann. of Math. (2) 145 (1997), 379–388.
  • [19] H. Nakajima, Lectures on Hilbert Schemes of Points on Surfaces, Univ. Lecture Ser. 18, Amer. Math. Soc., Providence, 1999.
  • [20] N. Nekrasov and A. Okounkov, “Seiberg-Witten theory and random partitions” in The Unity of Mathematics (Cambridge, Mass., 2003), Progr. Math. 244, Birkhäuser, Boston, 2006, 525–596.
  • [21] A. Okounkov and R. Pandharipande, Quantum cohomology of the Hilbert scheme of points in the plane, Invent. Math. 179 (2010), 523–557.
  • [22] E. Vasserot, Sur l’anneau de cohomologie du schéma de Hilbert de C2, C. R. Math. Acad. Sci. Paris Sér. I 332 (2001), 7–12.